Quetiapine is an antipsychotic, antimanic and antidepressant drug that has a potent antihistamine (Benadryl-like) effect, which is what causes sedation as a side effect. It is not meant to be a sleeping pill but some doctors describe it to their patients as if that were its intended purpose. It is thought that over time people can become tolerant to the antihistamine side effects of a medicine (the same as if you took Benadryl every days for many weeks or months), once the histamine receptor has been totally saturated, making the side effects of sedation less troublesome or prominent. The side effect of sedation has not been shown to be dose-related in studies done by the manufacturer. Time till onset of the antihistamine effects is possibly more rapid with quetiapine than with the XR formulation, but the degree and amount of sedation as a side effect between the two forms of Seroquel haven't been shown to differ.
It sounds like that success may have come your way in overcoming the antihistamine side effect. If there is a separate need for a sleep aid, then you and your doctor might discuss the role for medicines that are more properly sleep aids, such as GABA-A agonists, benzodiazepines, melatonin/Rozerem, etc.
Dear Sarah, Hard to diagnose something over the internet in a forum like this, but, generally speaking, numb fingers aren't a common lithium side effect. If just in one hand....more likely a pinched nerve. Dr GView Thread
Dizziness or nausea are possible side effects with Saphris (you've taken the lowest dose). If they occur, they are usually short-term side effects until your body accomodates to the medicine. Make sure when you place it under your tongue you don't eat or drink anything for at least 10 minutes to assure its absorption.
"On" vs "Off" label refers just to whether a drug company can promote a product for a particular indication. Many drugs have excellent research data supporting their use for a particular problem but if a manufacturer does not spend the time and considerable money to procure the FDA's permission to advertise for a particular use, it's called off label. Some drugs also are not well-studied for a particular problem (eg, Valium has never been studied to treat mania, but chances are it would work). Ritalin has also never been formally studied in bipolar disorder, making it something of an unknown. The concern that a stimulant can cause mania is a theoretical risk, but not one that has ever been shown. Doctors sometimes prescribe stimulants like Ritalin on the assumption it may help depression or sluggishness. I can't envision a scenario where it would help mania or psychosis, and could very likely worsen those symptoms if already present. A doctor may not know the full story of symptoms that occur outside the office and rely on family members to provide that history if patients are unreliable. While privacy laws prohibit a doctor from sharing information with a family member, they don't need anyone's permission to listen to information from a relative, and a relative obviously doesn't need the patient's permission to share information with their doctor, since confidentiality issues apply only to the doctor sharing information in return.
Dr GView Thread
I usually dose most if not all of my patients' lithium as once a day. Once-daily has been shown to carry a lesser risk for lithium-induced kidney problems. The half life of lithium carbonate is 24 hours, so there is really no pharmacologic reason to dose it more often than once a day unless all at once is poorly tolerated.
Dr GView Thread
I'm inclined to agree with your Dr G...I know of no substantive data linking recurrent affective episodes with poor glucose control. I assume by rapid cycling you are referring to true distinct frequent episodes, and not to the concept of mood lability that is often misconstrued as rapid cycling in nontechnical circles. Moment-to-moment moodiness may well be influenced at least in part by wide sugar fluctuations, but that's different than rapid cycling.
After gastric bypass be sure your doctor is giving you the immediate release forms of Seroquel and Depakote since the XR and ER forms, respectively, will be poorly absorbed. Should Lamictal become added to the regimen for extra protection against future depression, ditto re no extended-release formulations after bypass.
Dr GView Thread
There are no "absolutes" to your thoughtful questions, but here are some rules of thumb: rapid cycling patterns of recurrence can fade in and fade out at any point in the course of bipolar disorder. It isn't so clear that "someone is" a rapid cycler so much as "anyone can develop rapid cycling" at various points in time. Continuation of antidepressants in patients with past-year rapid cycling has shown a 3-fold higher chance of having more future depressions as compared to someone with past- year rapid cycling in whom antidepressants are stopped. So if I had a patient with past year rapid cycling on a regimen such as the one you describe, the only medicine I would be inclined to tinker with is eliminating the Celexa if no depression is present, since there is no evidence that long term ssri's prevent recurrent depressions in rapid cycles ( but there is evidence to the contrary).
I typically maintain a lithium level in about the 0.8 meQ/L range and would only alter a dose down if the level was above, say, 1.0 mEQ/L or if there were significant side effects. Otherwise the only reason to lower a dose arbitrarily would be to invite relapse. Seroquel augmentation of lithium or Depakote has been shown to lower relapse risk into either mania or depression by 70% above and beyond lithium or Depakote alone, and in rapid cycling, the combination if lithium plus Depakote only had about a 25% success rate in the only large randomized study evaluating this. So, if I had a patient who was stable on a triple therapy regimen of lithium and Depakote and Seroquel, barring side effects or weight/metabolic problems, I do t think I would "breathe" on that regimen until a solid year of wellness had gone by. Ain't broke, don't fix.
Dr GView Thread